To accommodate the changing times during COVID-19, the Cortland County Health Department is now offering virtual Narcan training to the community. Training takes no more than 20 minutes.
What is Narcan?
Narcan is a medication that is easily administered via nasal spray. It can rapidly reverse the effect of an overdose from opioids like prescription painkillers and heroin.
How Does it Work?
When administered during an overdose, Narcan blocks the effects of opioids on the brain and restores breathing within two to eight minutes to prevent death.
Call 607-758-5523 to schedule a Zoom or FaceTime appointment for a Virtual Narcan training
Once the training is completed a Narcan kit will be mailed to you.
FACTS ABOUT AN OPIOID OVERDOSE
Opioid overdose is characterized by a decrease in breathing rate that can lead to death. Death usually occurs 1 to 3 hours after use, rather than suddenly. Overdose is frequently witnessed by someone who does not recognize the danger or does not want to act on it.
How do I recognize signs of an opioid overdose?
• No response to stimuli
• Shallow, laboured or no breathing
• Cannot be woken up
• Snoring or gurgling
• Blue/grey lips or finger tips
• Floppy arms or legs
Good Samaritan Law
Some individuals may fear that police responding to a 911 call will result in criminal charges for themselves or for the person who overdosed. Those fears should NEVER stop anyone from calling 911 immediately. It may be a matter of life or death.
In September 2011, the 911 Good Samaritan Law went into effect to address fears about police responding to an overdose. This law provides significant legal protection against criminal charges and prosecution for possession of controlled substances, including possession of marijuana and drug paraphernalia. This protection applies to both the person providing assistance in good faith, and the person who has overdosed. Class A-1 drug felonies, as well as sale or intent to sell controlled substances, are not covered by the Good Samaritan Law.